Alert archive / Hawaii / Flash Flood Warnings in 2009
Flash Flood Warning 23, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Nov 14, 2009, 7:56 AM HST for Kauai County, Hawaii. It was in force for 9 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 14, 2009, 7:56 AM HST (17:56 UTC)
- Expired
- Nov 14, 2009, 4:45 PM HST
- In force
- 9 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 14, 12:00 PM HST | FLASH FLOOD | Hanalei, HI | HANALEI BRIDGE CLOSED DUE TO FLOODING. THREE HOMES FLOODED IN HANALEI VALLEY...FAMILY OF 5 EVACUATED VIA BOAT. |
| Nov 14, 12:00 PM HST | FLASH FLOOD | Kapaa, HI | HAUAALA RD KEAPANA SIDE CLOSED. KAWAIHAU RD CLOSED NEAR KAHUNA BRIDGE. KUAMOO RD IN S TURN VICINITY CLOSED. OPAEKAA RD NEAR PUUPILO RD CLOSED. OPAEKAA BRIDGE CLOSED. |
| Nov 14, 12:00 PM HST | FLASH FLOOD | Wailua, HI | PARK NEAR BASE OF WAILUA RIVER FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 244 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 5.9 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1515 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
650 WGHW50 PHFO 141756 FFWHFO HIC007-142045- /O.NEW.PHFO.FF.W.0023.091114T1756Z-091114T2045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 756 AM HST SAT NOV 14 2009 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 1045 AM HST * AT 750 AM HST...RADAR SHOWED HEAVY RAIN AND THUNDERSTORMS NEARLY STATIONARY OVER THE KAUAI MOUNTAINS...WITH RAIN ESPECIALLY HEAVY OVER THE NORTH SHORE. A RAIN GAGE IN HANALEI RECEIVED NEARLY 3 INCHES OF RAIN IN THE LAST HOUR. * ALTHOUGH HEAVIEST RAIN IS OCCURRING ALONG THE NORTH SHORE... RAINFALL OVER THE CENTRAL PORTION OF THE ISLAND WILL LEAD TO ELEVATED STREAM AND RIVER LEVELS ALONG THE WINDWARD SIDE AS WELL. THE ROAD AT HANALEI BRIDGE IS LIKELY TO BE CLOSED AS WATER LEVELS CONTINUE TO RISE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY. RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1045 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2226 15967 2229 15929 2192 15923 2183 15953 $$ BIRCHARD
5 follow-up statements
170 WGHW70 PHFO 141852 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 852 AM HST SAT NOV 14 2009 HIC007-142045- /O.CON.PHFO.FF.W.0023.000000T0000Z-091114T2045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI IN KAUAI COUNTY- 852 AM HST SAT NOV 14 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY UNTIL 1045 AM HST... RADAR AND RAIN GAGES CONTINUE TO INDICATE TORRENTIAL RAIN FALLING OVER THE MOUNTAINS OF KAUAI...AND OVER THE NORTH SHORE. A RECENT RAIN GAGE REPORT FROM HANALEI INDICATED RAINFALL RATES NEAR 4 INCHES PER HOUR...AND A GAGE ON WAILUA RIVER INDICATED RAPIDLY RISING WATER LEVELS. STREAM LEVELS WILL TO CONTINUE RISE RAPIDLY...AND IMMEDIATE ACTION SHOULD BE TAKEN TO PROTECT LIFE AND PROPERTY. THE ROAD AT HANALEI IS EXPECTED TO BE CLOSED SHORTLY...DUE TO FLOODING. LOCATIONS IN THE WARNING INCLUDE ALL OF THE NORTH AND EAST SIDES OF KAUAI. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1045 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2226 15967 2229 15929 2192 15923 2183 15953 $$ BIRCHARD
244 WGHW50 PHFO 142022 FFWHFO HIC007-142345- /O.EXT.PHFO.FF.W.0023.000000T0000Z-091114T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 1022 AM HST SAT NOV 14 2009 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 145 PM HST * AT 1020 AM HST...RADAR AND RAIN GAGES CONTINUE TO INDICATE TORRENTIAL RAIN FALLING OVER THE WINDWARD SIDE OF THE MOUNTAINS OF KAUAI...AND OVER THE NORTH SHORE. RAIN AND STREAM GAGES INDICATE THAT THE THREAT OF FLASH FLOODING REMAINS VERY HIGH...AND THE ROAD TO HANALEI IS CLOSED DUE TO FLOODING NEAR THE BRIDGE. TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. * LOCATIONS IN THE WARNING INCLUDE ALL OF THE NORTH AND EAST SIDES OF KAUAI. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY. RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 145 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2226 15967 2229 15929 2192 15923 2183 15953 $$ BIRCHARD
252 WGHW70 PHFO 142223 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1223 PM HST SAT NOV 14 2009 HIC007-142345- /O.CON.PHFO.FF.W.0023.000000T0000Z-091114T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI IN KAUAI COUNTY- 1223 PM HST SAT NOV 14 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY UNTIL 145 PM HST... RAIN GAGES IN KAPAHI AND WAILUA RECENTLY REPORTED EXTREMELY HEAVY RAINFALL...WITH RATES OF 4 TO 5 INCHES PER HOUR. TORRENTIAL RAIN WILL CONTINUE ALONG THE WINDWARD SIDE OF KAUAI...MAKING FOR A VERY DANGEROUS SITUATION. TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LOCATIONS IN THE WARNING INCLUDE ALL OF NORTH AND EAST KAUAI...AND THE ROAD TO HANALEI REMAINS CLOSED DUE TO FLOODING NEAR THE BRIDGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 145 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2226 15967 2229 15929 2192 15923 2183 15953 $$ BIRCHARD
409 WGHW50 PHFO 142343 FFWHFO HIC007-150245- /O.EXT.PHFO.FF.W.0023.000000T0000Z-091115T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 143 PM HST SAT NOV 14 2009 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 445 PM HST * AT 136 PM HST...RADAR AND RAIN GAGES CONTINUE TO INDICATE TORRENTIAL RAIN FALLING OVER THE MOUNTAINS OF KAUAI...AND OVER THE NORTH...EAST AND SOUTHEAST SHORES. ADDITIONAL HEAVY RAIN IS APPROACHING THE ISLAND...AND FLASH FLOODING IS ONGOING. KAUAI CIVIL DEFENSE REPORTS NUMEROUS ROAD CLOSURES ON THE WINDWARD SIDE...AND THE ROAD TO HANALEI REMAINS CLOSED DUE TO FLOODING. TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. * THIS WARNING INCLUDES ALL OF THE NORTH AND EAST SIDES OF KAUAI. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY. RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 445 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2226 15967 2229 15929 2192 15923 2183 15953 $$ BIRCHARD
582 WGHW70 PHFO 150151 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 351 PM HST SAT NOV 14 2009 HIC007-150245- /O.CON.PHFO.FF.W.0023.000000T0000Z-091115T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI IN KAUAI COUNTY- 351 PM HST SAT NOV 14 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY UNTIL 445 PM HST... ALTHOUGH HEAVY RAIN HAS EASED SOMEWHAT ALONG THE NORTH SHORE...WATER LEVELS IN AREA STREAMS AND RIVERS CONTINUE TO BE HIGH...AS RUNOFF FROM EARLIER DOWNPOURS CONTINUES. IN ADDITION...VERY HEAVY RAIN CONTINUES TO POUND WINDWARD KAUAI...WITH RAINFALL RATES AS HIGH AS 3 TO 4 INCHES PER HOUR IN THE HEAVIER SHOWERS. THE ROAD TO HANALEI REMAINS CLOSED DUE TO FLOODING IN HANALEI VALLEY. THIS WARNING INCLUDES ALL OF THE NORTH AND EAST SIDES OF KAUAI. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 445 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2226 15967 2229 15929 2192 15923 2183 15953 $$ BIRCHARD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 14, 3:30 AM HST, 4 hours 26 minutes earlier.
Area forecast discussion, Nov 14, 3:30 AM HST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 330 AM HST SAT NOV 14 2009 .SYNOPSIS... UNSETTLED WEATHER CONTINUES WITH LOCALLY HEAVY RAINS AND THUNDERSTORMS POSSIBLE THROUGH TODAY. STRONG TRADE WINDS WILL LAST THROUGH THE WEEKEND...ALONG WITH ABOVE AVERAGE RAINFALL. RAINFALL WILL TAPER OFF A BIT EARLY NEXT WEEK...BUT WILL STILL LIKELY REMAIN HIGHER THAN NORMAL...ESPECIALLY FOR WINDWARD AREAS. && .DISCUSSION... HEAVY SHOWERS AND THUNDERSTORMS CONTINUE TO PINWHEEL AROUND THE MAIN HAWAIIAN ISLANDS...AFFECTING LOCAL WATERS FOR THE MOST PART BUT ALSO MOVING ACROSS THE ISLANDS FROM TIME TO TIME. A WEAKENING UPPER LOW ABOUT 300 MILES WEST OF KAUAI HAS KEPT OUR AIRMASS UNSTABLE...WHILE EAST SOUTHEASTERLY WINDS CONTINUE TO BRING ABUNDANT MOISTURE ACROSS THE STATE. THE FOCUS OF HEAVY SHOWERS AND THUNDERSTORMS IS NEAR KAUAI AND OAHU THIS MORNING...WITH THE HEAVIEST ACTIVITY ACROSS THE KOOLAU RANGE OF OAHU. MODERATE TO OCCASIONALLY HEAVY SHOWERS ALSO FORM ACROSS THE MAUKA SECTIONS OF KAUAI FROM TIME TO TIME. LIGHTER SHOWERS PERSIST ACROSS WINDWARD AND SOUTHEAST SECTIONS OF THE BIG ISLAND. SATELLITE LOOP SHOWS THE SURFACE LOW...NOW NEAR 20N170W OR ABOUT 700 MILES WEST SOUTHWEST OF KAUAI...CONTINUES MOVING WEST. THE SURFACE LOW HAS LONG SINCE DECOUPLED FROM THE UPPER LOW...WHICH HAS NOT MOVED MUCH OVER THE PAST 24 HOURS. THIS MOVEMENT OF THE SURFACE LOW AWAY FROM THE ISLANDS HAS ALLOWED LOW LEVEL WINDS ACROSS LOCAL WATERS TO BACK TO ALMOST A TRADE WIND DIRECTION. THE PRESSURE GRADIENT BETWEEN THE SURFACE LOW AND SURFACE HIGH PRESSURE FAR NORTH OF THE ISLANDS REMAINS STEEP ENOUGH TO SUPPORT STRONG AND GUSTY WINDS THIS MORNING...AT OR ABOVE SMALL CRAFT ADVISORY CRITERIA FOR THE TRADITIONALLY WINDY WATERS AND CHANNELS. SINCE HEAVY SHOWERS AND THUNDERSTORMS REMAIN CLOSE BY...WE ASSESS THE FLOOD THREAT TO BE HIGH ENOUGH TO CONTINUE THE FLASH FLOOD WATCH THROUGH THIS AFTERNOON. HOWEVER...SATELLITE LOOP SHOWS THAT LAYERED CLOUDS HAVE MOVED NORTHEAST OF THE BIG ISLAND...LIKELY REMOVING THE MOISTURE NEEDED FOR SNOW ON THE BIG ISLAND SUMMITS. THE WINTER WEATHER ADVISORY FOR THE BIG ISLAND SUMMITS IS THEREFORE CANCELLED. THE UPPER LOW WILL DRIFT SLOWLY WEST OVER THE WEEKEND AS IT FILLS. BOUNDARY LAYER MOISTURE SHOULD REMAIN ABUNDANT THROUGH TODAY AS WELL. AS TRADES GRADUALLY SWING TO A MORE TYPICAL NORTHEASTERLY DIRECTION...SHOWERS WILL BECOME MORE TERRAIN FOCUSED AS TOPOGRAPHY TAKES OVER THE MAIN FORCING MECHANISM. TRADES WILL STAY BREEZY AND INCREASE INTO NEXT WEEK WITH POPS REMAINING HIGHER THAN NORMAL THROUGH THE FORECAST PERIOD ALONG WINDWARD ZONES. && .MARINE... LARGE EAST NORTHEAST SWELL PERSISTS THIS MORNING...WITH THE MOKAPU POINT BUOY SHOWING ABOUT 14 FT 12 SEC AS OF 115 AM HST. BOTH THE HIGH SURF WARNING AND ADVISORY HAVE BEEN EXTENDED THROUGH 6 PM HST THIS AFTERNOON. CONTINUED BREEZY TRADES WILL LIKELY KEEP EAST FACING SHORES AT OR JUST ABOVE ADVISORY LEVEL THROUGH THE WEEKEND...PERHAPS LONGER. ONCE THE SURF DROPS BELOW 15 FEET ALONG WINDWARD KAUAI AND OAHU...WARNINGS WILL BE DOWNGRADED TO ADVISORIES. THE SMALL CRAFT ADVISORY COVERS ALL WATERS AND CHANNELS FOR A COMBINATION OF STRONG WINDS AND HIGH COMBINED SEAS. TRADE WINDS AND LOCALLY GENERATED SEAS MAY STAY AT OR NEAR ADVISORY CRITERIA INTO NEXT WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR ALL HAWAIIAN ISLANDS. HIGH SURF WARNING UNTIL 6 PM HST TODAY FOR KAUAI WINDWARD-OAHU KOOLAU-OLOMANA. HIGH SURF ADVISORY UNTIL 6 PM HST TODAY FOR MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST. SMALL CRAFT ADVISORY UNTIL 6 PM HST SUNDAY FOR ALL HAWAIIAN WATERS. && POWELL
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 13, 7:25 PM HST | Special Marine Warning | HFO | 92 min | |
| Nov 13, 9:10 PM HST | Areal Flood Advisory | HFO | Kauai | 8 hr |
| Nov 13, 10:00 PM HST | Areal Flood Advisory | HFO | Honolulu | 8 hr |
| Nov 14, 2:37 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Nov 14, 5:20 AM HST | Flash Flood Warning | HFO | Honolulu | 115 min |
| Nov 14, 6:41 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Nov 14, 7:21 AM HST | Areal Flood Advisory | HFO | Honolulu | 5 hr |
| Nov 14, 7:56 AM HST | Areal Flood Advisory | HFO | Hawaii | 9 hr |
| Nov 14, 9:50 AM HST | Special Marine Warning | HFO | 115 min | |
| Nov 14, 11:34 AM HST | Special Marine Warning | HFO | 116 min | |
| Nov 14, 1:27 PM HST | Special Marine Warning | HFO | 2 hr |
Nearby
Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.